Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Subgroup conditions for groups acting freely on products of spheres


Author: Judith H. Silverman
Journal: Trans. Amer. Math. Soc. 334 (1992), 153-181
MSC: Primary 55M35; Secondary 55N91
DOI: https://doi.org/10.1090/S0002-9947-1992-1100700-4
MathSciNet review: 1100700
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ d$ and $ h$ be integers such that either $ d \geq 2$ and $ h = {2^d} - 1$, or $ d = 4$ and $ h = 5$. Suppose that the group $ \mathcal{G}$ contains an elementary-abelian $ 2$-subgroup $ {E_d}$ of rank $ d$ with an element $ \sigma $ of order $ h$ in its normalizer. We show that if $ \mathcal{G}$ admits a free and $ {{\mathbf{F}}_2}$-cohomologically trivial action on $ {({S^n})^d}$, then some nontrivial power of $ \sigma $ centralizes $ {E_d}$.

The cohomology ring $ {H^{\ast} }({E_d};{{\mathbf{F}}_2}) \simeq {{\mathbf{F}}_2}[{y_1}, \ldots ,{y_d}]$ is a module over the Steenrod algebra $ \mathcal{A}(2)$. Let $ \theta \in {{\mathbf{F}}_2}[{y_1}, \ldots ,{y_d}]$, and let $ c \geq d - 2$ be an integer. We show that $ \theta $ divides $ S{q^{{2^i}}}(\theta )$ in the polynomial ring for $ 0 \leq i \leq c \Leftrightarrow \theta = {\tau ^{{2^{c - d + 3}}}}\pi $ , where $ \tau $ divides $ S{q^{{2^i}}}(\tau )$ for $ 0 \leq i \leq d - 3$ and $ \pi $ is a product of linear forms.


References [Enhancements On Off] (What's this?)

  • [AB88] A. Adem and W. Browder, The free rank of symmetry of $ {({S^n})^k}$, Invent Math. 92 (1988), 431-440. MR 936091 (89e:57034)
  • [AW80] J. F. Adams and C. W. Wilkerson, Finite $ H$-spaces and algebras over the Steenrod algebra, Ann. of Math. 111 (1980), 95-143. MR 558398 (81h:55006)
  • [Car80] G. Carlsson, On the non-existence of free actions of elementary abelian groups on products of spheres, Amer. J. Math. 102 (1980), 1147-1157. MR 595008 (82a:57038)
  • [Car81] -, Some restrictions on finite groups acting freely on $ {({S^n})^k}$, Trans. Amer. Math. Soc. 264 (1981), 449-457. MR 603774 (82h:55005)
  • [CS] H. E. A. Campbell and P. S. Selick, Polynomial algebras over the Steenrod algebra, Comment. Math. Helv. 65 (1990), 171-180. MR 1057238 (91f:55006)
  • [Oli78] R. Oliver, Free compact group actions on products of spheres, Proc. Aarhus Sympos. on Algebraic Topology, Springer-Verlag, 1978, pp. 539-548. MR 561237 (81k:55005)
  • [Ser65a] J.-P. Sene, Algèbre locale. Multiplicités, Springer-Verlag, 1965.
  • [Ser65b] -, Sur la dimension cohomologique des groupes finis, Topology 3 (1965), 412-420. MR 0180619 (31:4853)
  • [Woo86] R. M. W. Wood, Splitting $ \Sigma ({\mathbf{C}}{P^\infty } \times \cdots \times {\mathbf{C}}{P^\infty })$ and the action of Steenrod squares $ S{q^i}$ on the polynomial ring $ {{\mathbf{F}}_2}[{x_1}, \ldots ,{x_n}]$, Algebraic Topology, Barcelona, Lecture Notes in Math., Vol. 1298, Springer, Berlin and New York, 1986, pp. 237-255. MR 928837 (89a:55017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55M35, 55N91

Retrieve articles in all journals with MSC: 55M35, 55N91


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1992-1100700-4
Keywords: Steenrod algebra, free group actions
Article copyright: © Copyright 1992 American Mathematical Society

American Mathematical Society